Alert archive / Maine / Freeze Warnings in 2011

Freeze Warning 2, NWS Gray, ME

September 17, 2011Franklin County, Oxford County, Somerset County, Maine

NWS Gray, ME issued this freeze warning at Sep 17, 2011, 2:56 PM EDT for Franklin County, Oxford County, Somerset County, Maine. It took effect at Sep 18, 2011, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2011, 2:56 PM EDT (18:56 UTC)
In effect from
Sep 18, 2011, 2:00 AM EDT
Expired
Sep 18, 2011, 8:00 AM EDT
In force
6 hr
Issued by
NWS Gray, ME

Counties Franklin County, ME, Oxford County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 123 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WWUS71 KGYX 171856
NPWGYX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT SAT SEP 17 2011

......FREEZE EXPECTED OVERNIGHT IN NORTHWEST MAINE WITH FROST
EXPECTED OVERNIGHT ACROSS THE REST OF INTERIOR WESTERN MAINE AND
SOUTHEAST AND CENTRAL NEW HAMPSHIRE...

.A COLD CANADIAN HIGH PRESSURE SYSTEM WILL CREST OVER NEW ENGLAND
TONIGHT. LIGHT WINDS WILL ALLOW TEMPERATURES TO DROP QUICKLY
OVERNIGHT...REACHING THE 30S ACROSS MOST OF THE REGION...WITH MANY
NORMALLY COLDER LOCATIONS IN THE MOUNTAINS OF WESTERN MAINE
DROPPING BELOW FREEZING. ALONG THE COAST...OVERNIGHT LOW
TEMPERATURES WILL BE MILDER...IN THE LOWER 40S.

MEZ007>009-181200-
/O.NEW.KGYX.FZ.W.0002.110918T0600Z-110918T1200Z/
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN
256 PM EDT SAT SEP 17 2011

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY. 

* TEMPERATURES...LOWS MOSTLY IN THE UPPER 20S TO LOWER 30S.

* TIMING...TEMPERATURES WILL FALL TO THE FREEZING MARK AFTER MIDNIGHT.

* IMPACTS...FREEZING TEMPERATURES WILL LIKELY BRING AN END TO 
  THE GROWING SEASON FOR ANY UNPROTECTED VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

MEZ012>014-018>022-NHZ003>010-013-181200-
/O.NEW.KGYX.FR.Y.0004.110918T0600Z-110918T1200Z/
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
INCLUDING THE CITIES OF...RUMFORD...NORWAY...FRYEBURG...OXFORD...
FARMINGTON...WILTON...MADISON...SKOWHEGAN...PITTSFIELD...
SANFORD...BERWICK...NORTH WINDHAM...GORHAM...BRIDGTON...
LEWISTON-AUBURN...LIVERMORE FALLS...AUGUSTA...WATERVILLE...
WINTERPORT...UNITY...LITTLETON...NORTH CONWAY...LEBANON...
HANOVER...PLYMOUTH...WOLFEBORO...OSSIPEE...CLAREMONT...NEWPORT...
CHARLESTOWN...CONCORD...HOOKSETT...LACONIA...MEREDITH...
ROCHESTER...DOVER...SALEM...DERRY...EXETER
256 PM EDT SAT SEP 17 2011

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY. 

* TEMPERATURES...LOWS MOSTLY IN THE MID AND UPPER 30S.

* TIMING...TEMPERATURES WILL FALL INTO THE 30S AFTER MIDNIGHT.

* IMPACTS...AREAS OF FROST WILL LIKELY HARM ANY UNPROTECTED PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT OUTSIDE AND UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this freeze warning went out at Sep 17, 2:29 PM EDT, 27 minutes earlier.

Area forecast discussion, Sep 17, 2:29 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
229 PM EDT SAT SEP 17 2011

.SYNOPSIS...
A BROAD AREA OF HIGH PRESSURE WILL CREST OVER THE REGION TONIGHT AND
WILL SHIFT EAST INTO THE MARITIMES ON SUNDAY. HIGH PRESSURE WILL
HOLD OFF THE COAST THROUGH MONDAY. A COLD FRONT WILL APPROACH FROM
THE WEST MONDAY NIGHT AND WILL SLOWLY CROSS THE REGION ON TUESDAY.
WEAK HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY NIGHT AND
WILL MOVE OFFSHORE ON WEDNESDAY. A WEAK COLD FRONT WILL APPROACH
FROM THE WEST ON THURSDAY AND WILL MOVE OFFSHORE THURSDAY NIGHT.
HIGH PRESSURE WILL BUILD IN FROM THE WEST ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COMPLEX FORECAST IN TERMS OF MIN TEMPS FOR TONIGHT. CU FIELD
WILL DISSIPATE BY SUNSET...HOWEVER MID AND HIGH LEVEL CLOUDINESS
WILL CONTINUE TO SLOWLY ADVANCE EAST. ATMOSPHERE WILL BE INITIALLY
VERY DRY THROUGH A DEEP LAYER PER GYX 12Z SOUNDING...SLOWING THE
NORTHWARD ADVANCEMENT OF THIS MOISTURE.

WITH HIGH PRESSURE OVERHEAD...AND LIGHT WINDS AND LOW DEW POINTS...TEMPS
WILL QUICKLY FALL OVERNIGHT. HAVE ISSUED A FREEZE WARNING FOR THE
MOUNTAINS OF MAINE. WILL NOT ISSUE THE WARNING FOR COOS AND OXFORD
COUNTIES...AS THESE AREAS WERE BELOW FREEZING LAST NIGHT AND
ALREADY HAVE RECEIVED A KILLING FREEZE. WILL ISSUE FROST
ADVISORIES AWAY FROM THE COAST...BUT THIS MAY BE
OVERDONE...DEPENDING ON WHETHER SKY CONDITIONS BECOME BKN-OVC OR
REMAIN MAINLY SCT.

PATCHY FOG WILL FORM LATE TONIGHT...MAINLY OVER NORTHERN AREAS
WHERE THE SKY WILL BE CLEAR.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
SOME MID AND HIGH LEVEL CLOUDINESS WILL REMAIN IN PLACE SUNDAY
MORNING...BEFORE RETREATING TO THE COAST AND OFFSHORE LATER IN THE
AFTERNOON ON SUNDAY. CLOUDS MAY LINGER RIGHT ALONG THE COAST
THROUGH SUNDAY NIGHT AS CYCLONGENESIS CONTINUES WELL EAST OF NEW ENGLAND.

TEMPERATURES WILL CONTINUE TO SLOWLY MODERATE DURING THIS PERIOD
WITH TEMPERATURES IN THE MID 30S TO LOWER 40S FOR MINS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL BE IN CONTROL FOR MON...WITH FAIR AND DRY
CONDITIONS ACROSS THE AREA. S/WV TROF WILL APPROACH THE AREA FROM
THE W ON TUE...WITH A WEAK FROPA. THIS WILL BRING SCHC/CHC OF SHRA
TO THE AREA. COOL TEMPS ALOFT COULD BRING A MIX OF PCPN TO
ELEVATIONS MAINLY AOA 5KFT. HIGH PRESSURE WILL RETURN
WED...BRIEFLY...BEFORE NEXT TROF APPROACHES. FCST UNCERTAINTY
GROWS BEYOND THIS TIME FRAME...AS GUIDANCE DIFFERS ON TIMING AND
DURATION OF THE NEXT STRONG TROF DIGGING INTO THE GREAT LAKES.
DEEP SWLY FLOW ALOFT SHOULD KEEP THE AREA UNDER CLOUDS...WITH A
CHC OF SHRA FOR AT LEAST A COUPLE DAYS...BEFORE SYSTEM MOVES EWD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...
LOCALIZED IFR CONDITIONS IN PATCHY LATE NIGHT FOG...MAINLY OVER
NORTHERN AREAS TONIGHT.

LONG TERM...VFR CONDITIONS EXPECTED TO PREVAIL...EXCEPT WITH
FROPA ON TUE WHERE MVFR OR LOWER CONDITIONS ARE POSSIBLE IN SHRA.

&&

.MARINE...
SHORT TERM...
WINDS/SEAS BELOW SCA.  NO FLAGS.

LONG TERM...SEAS MAY APPROACH MARGINAL SCA THRESHOLDS LATE MON IN
ONSHORE FLOW AHD OF COLD FRONT. BY THU NEXT FRONTAL PASSAGE COULD
SEE WINDS APPROACH MARGINAL SCA LVLS...AGAIN IN ONSHORE FLOW.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FROST ADVISORY FROM 2 AM TO 8 AM EDT SUNDAY FOR MEZ012>014-
     018>022.
     FREEZE WARNING FROM 2 AM TO 8 AM EDT SUNDAY FOR MEZ007>009.
NH...FROST ADVISORY FROM 2 AM TO 8 AM EDT SUNDAY FOR NHZ003>010-013.
MARINE...NONE.

&&

JC/LEGRO
Hazardous weather outlook, Sep 17, 2:47 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
247 PM EDT SAT SEP 17 2011

MEZ023>028-NHZ001-002-014-181900-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-COASTAL ROCKINGHAM-
247 PM EDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...NORTHERN NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ012>014-018>022-NHZ003>010-013-181900-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
247 PM EDT SAT SEP 17 2011

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007>009-181900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
247 PM EDT SAT SEP 17 2011

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-181900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
247 PM EDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:06 PM EDTSmall Craft AdvisoryGYX5 hr
Sep 17, 2:56 PM EDTFrost AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Oxford, Somerset and 2 more17 hr

Nearby

Freeze Warnings in Maine, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.